An invariant measure for the equation utt-uxx+u3=0

Research output: Contribution to journalArticlepeer-review

18 Scopus citations


Numerical studies of the initial boundary-value problem of the semilinear wave equation utt-uxx+u3=0 subject to periodic boundary conditions u(t, 0)=u(t, 2 π), ut(t, 0)=ut(t, 2 π) and initial conditions u(0, x)=u0(x), ut(0, x)=v0(x), where u0(x) and v0(x) satisfy the same periodic conditions, suggest that solutions ultimately return to a neighborhood of the initial state u0(x), v0(x) after undergoing a possibly chaotic evolution. In this paper an appropriate abstract space is considered. In this space a finite measure is constructed. This measure is invariant under the flow generated by the Hamiltonian system which corresponds to the original equation. This enables one to verify the above "returning" property.

Original languageEnglish (US)
Pages (from-to)1-16
Number of pages16
JournalCommunications in Mathematical Physics
Issue number1
StatePublished - Mar 1985

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'An invariant measure for the equation utt-uxx+u3=0'. Together they form a unique fingerprint.

Cite this